Asymptotic expansion of the integrated density of states of a two-dimensional periodic Schrödinger operator. (English) Zbl 1171.35092

The authors establish the high energy expansion of the integrated density of states for two-dimensional Schrödinger operators with smooth, periodic potential. After Floquet-Bloch decomposition, the problem reduces to prove such an asymptotics for the eigenvalues counting function of Schrödinger operators depending on the quasi-momentum. The method of proof is essentially based on a perturbation argument borrowed from L. Parnovski [Ann. Henri Poincaré 9, No. 3, 457–508 (2008; Zbl 1201.81054)].
As one can see in literature, in the last decade several authors were interested in this question in dimension \(d\) and gave partial results (see the references). In particular, the expansion holds true for \(d=1\) (see D. Schenk and M. A. Shubin, [Math. USSR, Sb. 56, 473–490 (1987); translation from Mat. Sb., N. Ser. 128(170), No. 4(12), 474–491 (1985; Zbl 0604.34015)]) and, assuming the existence of the expansion, its coefficients have been computed [see E. Korotyaev, A. Pushnitski, Bull. Lond. Math. Soc. 35, No. 6, 770–776 (2003; Zbl 1075.35542)]. This quite long history shows that this problem is really difficult and that it is a great achievement to solve it, even for \(d=2\). We strongly recommend the reading of the introduction where the strategy of the proof is sketched in a pedagogic way.
The proof is quite technical and difficult to follow. The notation \([h]\) and \(h\) for the “integer” and the “fractional” part of h with respect to the dual lattice can be mixed up, respectively, with the usual integer part and the set with unique element \(h\), which are actually used. In Remark 1.1, the statement (1.9) should be expected to be valid, since no complete proof is provided. Notice that these two last drawbacks could have been removed during the refereing process. More importantly, the proof gives information on the coefficients of the expansion but does not explain why many of them are zero, as pointed out by the authors themselves just before Remark 1.1.
The authors perform an important and difficult step in the understanding of the high energy behaviour of the integrated density of states. But this is not the end of the story. One should look for a more enlightening proof and try to treat more general situations (\(d>2\), non smooth potentials).


35P20 Asymptotic distributions of eigenvalues in context of PDEs
35J10 Schrödinger operator, Schrödinger equation
47A55 Perturbation theory of linear operators
47G30 Pseudodifferential operators
81Q10 Selfadjoint operator theory in quantum theory, including spectral analysis
Full Text: DOI arXiv


[1] Helffer, B., Mohamed, A.: Asymptotics of the density of states for the Schrödinger operator with periodic electric potential. Duke Math. J. 92, 1–60 (1998) · Zbl 0951.35104
[2] Hitrik, M., Polterovich, I.: Regularized traces and Taylor expansions for the heat semigroup. J. Lond. Math. Soc., II. Ser. 68(2), 402–418 (2003) · Zbl 1167.35335
[3] Hörmander, L.: An Introduction to Complex Analysis in Several Variables, 3rd edn. North-Holland Math. Libr., vol. 7. North-Holland, Amsterdam (1990) · Zbl 0685.32001
[4] Karpeshina, Y.: On the density of states for the periodic Schrödinger operator. Ark. Mat. 38, 111–137 (2000) · Zbl 1021.35027
[5] Karpeshina, Y.: Perturbation Theory for the Schrödinger Operator with a Periodic Potential. Lect. Notes Math., vol. 1663. Springer, Berlin (1997) · Zbl 0883.35002
[6] Kato, T.: Perturbation Theory for Linear Operators. Springer, Berlin (1980) · Zbl 0435.47001
[7] Korotyaev, E., Pushnitski, A.: On the high-energy asymptotics of the integrated density of states. Bull. Lond. Math. Soc. 35(6), 770–776 (2003) · Zbl 1075.35542
[8] Parnovski, L.: Bethe–Sommerfeld conjecture. Ann. Henri Poincaré 9(3), 457–508 (2008) · Zbl 1201.81054
[9] Parnovski, L., Sobolev, A.V.: Lattice points, perturbation theory and the periodic polyharmonic operator. Ann. Henri Poincaré 2, 573–581 (2001) · Zbl 1162.35434
[10] Reed, M., Simon, B.: Methods of Modern Mathematical Physics. Academic Press, New York (1978) · Zbl 0401.47001
[11] Shenk, D., Shubin, M.: Asymptotic expansion of the state density and the spectral function of a Hill operator. Mat. Sb. 56(2), 473–490 (1987) · Zbl 0624.34018
[12] Skriganov, M.M.: Geometric and arithmetic methods in the spectral theory of multidimensional periodic operators. Proc. Steklov Inst. Math. 171(2) (1987) (translated from Tr. Mat. Inst. Steklova 171 (1985)) · Zbl 0567.47004
[13] Sobolev, A.V.: Integrated density of states for the periodic Schrödinger operator in dimension two. Ann. Henri Poincaré 6, 31–84 (2005) · Zbl 1065.81051
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.